Alert archive / Iowa / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Des Moines, IA

August 7, 20224 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 7, 2022, 3:24 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2022, 3:24 AM CDT (08:24 UTC)
Expired
Aug 7, 2022, 9:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:33 AM CDTHEAVY RAIN 5.323 Nw Hanlontown, IARECORDED ON A PERSONAL WEATHER STATION. RAIN IS STILL ONGOING.
Aug 7, 3:34 AM CDTHEAVY RAIN 5.01Joice, IARECORDED ON A PERSONAL WEATHER STATION. RAINFALL STILL ONGOING.
Aug 7, 5:00 AM CDTHEAVY RAIN 3.3Grafton, IACOCORAHS STATION IA-WT-1 GRAFTON 0.4 SE.
Aug 7, 7:00 AM CDTHEAVY RAIN 3.752 Nne Forest City, IACO-OP OBSERVER STATION FSCI4 FOREST CITY.
Aug 7, 7:40 AM CDTHEAVY RAIN 6.463 Nw Hanlontown, IAPERSONAL WEATHER STATION UPDATED MEASUREMENT. STILL RAINING. 5.76 SINCE MIDNIGHT.
Aug 7, 7:42 AM CDTHEAVY RAIN 6.55Joice, IAPERSONAL WEATHER STATION UPDATED MEASUREMENT. STILL RAINING. 5.94 SINCE MIDNIGHT.
Aug 7, 8:35 AM CDTHEAVY RAIN 4.01Grafton, IAMESONET STATION EW5720 GRAFTON.
Aug 7, 8:35 AM CDTHEAVY RAIN 4.64Fertile, IAMESONET STATION EW5290 FERTILE.
Aug 7, 8:38 AM CDTHEAVY RAIN 5.365 Se Hanlontown, IAMESONET STATION GW0743 MASON CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

554 
WGUS53 KDMX 070824
FFWDMX
IAC033-081-189-195-071415-
/O.NEW.KDMX.FF.W.0007.220807T0824Z-220807T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
324 AM CDT Sun Aug 7 2022

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Northern Cerro Gordo County in north central Iowa...
  Northern Hancock County in north central Iowa...
  Winnebago County in north central Iowa...
  Worth County in north central Iowa...

* Until 915 AM CDT.

* At 324 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Forest City, Northwood, Lake Mills, Manly, Rice Lake, Buffalo 
  Center, Thompson, Plymouth, Fertile, Leland, Kensett, Grafton, 
  Crystal Lake, Woden, Hanlontown, Rake, Joice, Rock Falls, 
  Scarville and Bolan.

This includes the following highways...
	Interstate 35 between mile markers 199 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4350 9397 4350 9302 4320 9302 4323 9397

FLASH FLOOD...RADAR INDICATED

$$

Donavon
1 follow-up statement
337 
WGUS73 KDMX 071114
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
614 AM CDT Sun Aug 7 2022

IAC033-081-189-195-071415-
/O.CON.KDMX.FF.W.0007.000000T0000Z-220807T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cerro Gordo IA-Hancock IA-Winnebago IA-Worth IA-
614 AM CDT Sun Aug 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT THIS 
MORNING FOR NORTHERN CERRO GORDO, NORTHERN HANCOCK, WINNEBAGO AND 
WORTH COUNTIES...

At 614 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 4 and 8 inches of rain have 
fallen across southern portions of Worth and Winnebago counties. 
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Forest City, Northwood, Lake Mills, Manly, Rice Lake, Buffalo 
  Center, Thompson, Plymouth, Fertile, Leland, Kensett, Grafton, 
  Crystal Lake, Woden, Hanlontown, Rake, Joice, Rock Falls, 
  Scarville and Bolan.

This includes the following highways...
	Interstate 35 between mile markers 200 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4350 9397 4350 9302 4320 9302 4323 9397

FLASH FLOOD...RADAR INDICATED

$$

Donavon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:08 AM CDT, 16 minutes earlier.

Area forecast discussion, Aug 7, 3:08 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
308 AM CDT Sun Aug 7 2022

.DISCUSSION.../Today through Saturday/
Issued at 132 AM CDT Sun Aug 7 2022

Key Messages:

- Heavy rain threat continues across northern Iowa into the early
  morning hours.
- Hot again central/south today. More showers and storms likely
  especially by late afternoon and evening.

Convection and heavy rain threat is ongoing over northern Iowa as we
head through the heart of the overnight hours. Initial round of
activity last afternoon and evening was mainly focused
along/north of a quasi-stationary cold front and low level CAPE
axis. Redevelopment has now occurred along the nose of a
strengthening LLJ and corridor of enhanced moisture convergence.
The atmosphere remains juiced in this area with surface Td in the
low 70s beneath a plume of Pacific monsoonal moisture cresting the
top of an upper ridge. GOES-R has sampled PW values as high as
2.3" in northern Iowa tonight. Multiple round of convection with
embedded intense rainfall rates will lead to pockets of heavy
rainfall by daybreak, likely nearing 4-6+" in some locales. Dry
soils and mature crops will mitigate a share of the flash flood
threat outside of urban areas. Some flood concern may develop if
higher end totals are realized. Convection percolates further
south into central Iowa as toward the morning hours, but should
fade away and move east as the low level jet begins to taper off.

Frontal boundary is very lethargic today and makes only meager
southward progression. Hot temps once again south of the boundary
and guidance continues to trend upward. Forecast was warmed
closer to the mean of model guidance however the guidance spread
is significant, especially over central Iowa, and likely due to
uncertainties with cloud cover and convective trends. Thus opted
to leave the heat advisory alone for now. Synoptic support for QG
ascent remains as upper shortwave trough holds west over the
northern Plains, which may spark additional iso/sct convection
through the day. Pinpointing timing/location/coverage is difficult
at this point as hi-res models struggle to resolve mesoscale
details in the wake of overnight convection, but most models do
agree on a peak in coverage again late this afternoon and evening
central and north. A few more intense updrafts are possible with
severe wind gusts and heavy rain the primary threat.

Upper shortwave finally kicks east Monday and shoves the frontal
boundary south of the area. Some precip chances linger into Monday
before the forecast dries out again through the rest of the day.
Tuesday looks quite nice as a Canadian surface ridge axis drops
south through the region. Expect highs in the low 80s and much
more comfortable humidity. The heat reprieve is short lived as the
upper ridge builds again out west and migrates east through the
end of the week. Highs make a return again to near 90 Wednesday
and high probability of above normal temperatures lasting into
next weekend, especially for the western half of the state.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1141 PM CDT Sat Aug 6 2022

Rounds of storms north affecting mainly KMCW and KALO with some
potential at KFOD through 16z with another period from 20z
through aft 00z. MVFR/IFR cigs possible at times with stronger
convection. Though some uncertainty in timing, some storms may see
gusts 35-40kts as well with 3/4 to 2sm vsby through 13z. Details
for convection aft 18z more uncertain and better handled by next
update. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for IAZ004>007-015>017.

Heat Advisory from noon today to 8 PM CDT this evening for
IAZ070>072-081>086-092>097.

&&

DISCUSSION...Martin
AVIATION...REV
Hazardous weather outlook, Aug 6, 9:04 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
904 PM CDT Sat Aug 6 2022

IAZ023>028-033>039-044>050-057>062-073>075-080215-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Warren-Marion-Mahaska-
904 PM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible north tonight. An isolated severe
storm with 60 mph winds may occur. Locally heavy rainfall is
possible, mainly north of Highway 30.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue Sunday through Monday morning.
The overall threat for severe weather is low but locally heavy
rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later tonight.

IAZ004>007-015>017-080215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
904 PM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flood Watch is in effect for tonight through Sunday morning.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible tonight. An isolated severe storm with
60 mph winds may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue Sunday through Monday morning.
The overall threat for severe weather is low but locally heavy
rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later tonight.

IAZ070>072-081>086-092>097-080215-
Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
904 PM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Heat Advisory is in effect for the area Sunday afternoon.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few scattered thunderstorms are possible tonight but are
expected to remain further north. Severe weather threat is low but
locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue Sunday through Monday morning.
The overall threat for severe weather is low but locally heavy
rainfall remains possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Dodson

In the hours before

Special weather statement, Aug 7, 12:40 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1240 AM CDT Sun Aug 7 2022

IAZ017-026>028-070645-
Bremer IA-Cerro Gordo IA-Franklin IA-Butler IA-
1240 AM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northwestern Bremer,
northern Franklin, northern Butler and southern Cerro Gordo Counties
through 145 AM CDT...

At 1240 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rockwell, or 14 miles south of Mason City, moving east at 25 mph.

HAZARD...Very heavy rainfall has occurred with these storms with
         some areas receiving over 3 inches of rain already. An
         additional 1-2 inches is possible with these storms. Winds
         in excess of 30 mph are also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Ponding of ponding of water on roadways,
         low visibilities, and rises in small streams and creeks.

Locations impacted include...
  Greene.

This includes Interstate 35 between mile markers 174 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4275 9245 4286 9350 4287 9350 4309 9343
      4306 9302 4291 9302 4291 9243
TIME...MOT...LOC 0540Z 275DEG 21KT 4295 9311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Donavon
Local storm report, Aug 7, 1:14 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
114 AM CDT SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       GARNER                  43.10N 93.60W
08/07/2022  M3.20 INCH       HANCOCK            IA   TRAINED SPOTTER

&&

RD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:05 PM CDTSpecial Weather StatementDMXCerro Gordo25 min
Aug 7, 12:40 AM CDTSpecial Weather StatementDMXCerro Gordo65 min
Aug 7, 5:48 PM CDTSevere Thunderstorm WarningDMXAudubon42 min
Aug 7, 6:28 PM CDTSpecial Weather StatementDMXAudubon, Guthrie47 min
Aug 7, 6:38 PM CDTSpecial Weather StatementDMXPolk52 min

Nearby

Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.